North Dakota, 2008

Tornado in North Dakota, May 25, 2008

May 25, 2008 · NWS FGF · 1 event in 1 county or zone

A trough or dry line moved through extreme northeast North Dakota, which produced a brief tornado touchdown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A trough or dry line moved through extreme northeast North Dakota, which produced a brief tornado touchdown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 2:31 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, May 25, 2:31 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CDT SUN MAY 25 2008

.SHORT TERM...
MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL
CHANCES ACROSS FAR EASTERN MINNESOTA ZONES LATE THIS AFTERNOON
AND EARLY THIS EVENING.

19Z SURFACE ANALYSIS DEPICTED MAIN LOW PRESSURE CENTER NEAR HCO
WITH ASSOCIATED PREFRONTAL TROUGH ALONG RED RIVER VALLEY. LATEST
CONVECTION WAS STARTING TO FIRE IN LAKE OF THE WOODS AND ROSEAU
COUNTIES. ACTIVITY WAS FIRING ALONG AREA OF STRONGEST LOW LEVEL
MOISTURE FLUX CONVERGENCE AND INSTABILITY...PER MSAS DATA. IN
ADDITION WATER VAPOR IMAGERY SHOWED AXIS OF STRONG 250 MB UPPER
LEVEL JET FROM NORTH CENTRAL NEBRASKA TO THE WESTERN UPPER GREAT
LAKES.

GFS/NAM IN GENERAL AGREEMENT WITH PLACEMENT OF SURFACE LOW
CENTER OVER THE NORTHERN RED RIVER VALLEY AT 18Z AND EAST
INTO THE ARROWHEAD OF MINNESOTA BY 00Z. MODELS APPEAR TO
HAVE A GOOD HANDLE ON TIMING OF PREFRONTAL TROUGH SUGGESTING
BEST CONVECTIVE POTENTIAL ACROSS THE EAST WILL BE BEFORE 00Z
WHEN LOW LEVEL INSTABILITY SURFACE BASED CAPE IN EXCESS OF
1000 J/KG...LI TO -5 AND TOTAL TOTALS OF 51.

EXPECT GREATEST RISK FOR THUNDER WITH ISOLATED SEVERE POTENTIAL
TO BE ALONG AND EAST OF A ROSEAU TO FERGUS FALLS LINE FOR LATE
THIS AFTERNOON INTO EARLY THIS EVENING. THIS IS SUPPORTED BY
MODERATE LOW LEVEL INSTABILITY IN PLACE OVER AREA WITH SURFACE
BASED CAPE AOA 1000 J/KG...STEEP MID LEVEL LAPSE RATES...BULK
SHEAR VALUES OF 30-40 KTS. LATE TONIGHT INTO WED WEATHER PATTERN
BECOMES MUCH MORE TRANQUIL AS HIGH PRESSURE SLOWLY DROPS SOUTH
ACROSS FORECAST AREA. ONCE AGAIN VERY COOL CONDITIONS EXPECTED
MONDAY NIGHT WITH FROST POTENTIAL HEADLINES POSSIBLE. TUESDAY INTO
WEDNESDAY SLOW WARMUP COMMENCES OVER FORECAST AREA WITH REGION
GETTING BACK UP INTO THE 70S BY MID WEEK.

.LONG TERM THU-SUN...
LONG TERM GUIDANCE STILL FOLLOWING PRETTY CLOSE TO THE ECMWF MODEL
AGAIN TODAY. FORECAST FOR MAINLY FRI/SAT STILL LOOKING WET...BUT
THIS IS SOMEWHAT HARD TO BELIEVE THIS FAR OUT...ESPECIALLY SINCE IT
HAS BEEN SO DRY LATELY. MODELS STILL START OUT THE LONG TERM PERIOD
WITH A CENTRAL PLAINS 500MB RIDGE...THEN THE FLOW STARTS TO TURN
MORE ZONAL AND THEN NORTHWEST. AS THIS OCCURS...THE NEXT SHORT WAVE
DROPS INTO THE NORTHERN PLAINS FOR MAINLY FRI/SAT. SFC PROGS
CORRESPONDINGLY PUT A LOW SOMEWHERE IN THE NORTHERN PLAINS ALONG
WITH THE PCPN CHANCES. THIS DOES HAVE PRETTY GOOD CONTINUITY FROM
SATURDAYS MODEL RUNS...SO VERY FEW CHANGES WERE NEEDED. TEMPS ALSO
LOOK TO STAY CLOSE TO NORMAL.

&&

.AVIATION...
LOTS OF CHALLENGES IN THE AVIATION FORECAST...WITH MOST ELEMENTS
(WIND/WEATHER/CLOUDS) GOING THRU LARGE SWINGS. FOR STARTERS...WIND
DIRECTIONS WILL GO FROM SOUTH/SW TO A WEST/NW COMPONENT IN THE MID
EVENING...THEN GO TO MORE OF A STRAIGHT NORTH DIRECTION BY MONDAY
MORNING. COULD BE SOME CONVECTIVE SHOWERS/TS YET EARLY THIS
AFTERNOON NEAR KBJI...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INSERT A
HIGH PROBABILITY INTO ITS TAF. OTHERWISE...THERE IS FAIRLY
WIDESPREAD SHOWER ACTIVITY IN WESTERN ND/SOUTHERN CANADA THAT SHOULD
AFFECT THE TAFS AFTER WINDS TURN MORE NORTHWEST BY LATE EVENING AND
OVERNIGHT (AS THE SFC LOW MOVES EAST). CLOUD HEIGHTS WILL BE LOWEST
AS ANY SHOWER ACTIVITY MOVES THRU LATE THIS EVENING AND OVERNIGHT.
MANY UPSTREAM OBSERVATION SITES IN SOUTHERN CANADA ARE REPORTING
CEILINGS BELOW 1000FT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG/GODON

.LONG TERM...

&&

.AVIATION...

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BERG/GODON
Hazardous weather outlook, May 25, 12:15 PM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
115 PM CDT SUN MAY 25 2008

NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
RANSOM-SARGENT-WESTERN WALSH COUNTY-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
261645-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND-
115 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A
ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE
THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

PB/DTR

In the hours before

Local storm report, May 25, 2:48 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 E LAKE ITASCA         47.25N 95.15W
05/25/2008  E0.50 INCH       HUBBARD            MN   TRAINED SPOTTER

0300 PM     HAIL             OAK ISLAND              49.31N 94.85W
05/25/2008  E0.25 INCH       LAKE OF THE WOODS  MN   PUBLIC

            REPORTED AT SPORTSMAN LODGE AND AT ANGLE INN LODGE

0325 PM     HAIL             BEMIDJI                 47.48N 94.88W
05/25/2008  E1.00 INCH       BELTRAMI           MN   AMATEUR RADIO

0340 PM     HAIL             TURTLE RIVER            47.59N 94.76W
05/25/2008  E0.75 INCH       BELTRAMI           MN   AMATEUR RADIO

&&

DRIDDLE
Local storm report, May 25, 3:34 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
434 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 N LAPORTE             47.26N 94.76W
05/25/2008  E1.75 INCH       HUBBARD            MN   TRAINED SPOTTER

            NICKEL TO GOLF BALL SIZED HAIL.

&&

PJR
Local storm report, May 25, 4:46 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 E NARY                47.37N 94.69W
05/25/2008  E1.00 INCH       HUBBARD            MN   PUBLIC

0435 PM     HAIL             6 W PENNINGTON          47.48N 94.61W
05/25/2008  E0.75 INCH       BELTRAMI           MN   PUBLIC

0440 PM     HAIL             2 S SHOTLEY             48.02N 94.64W
05/25/2008  E0.88 INCH       BELTRAMI           MN   PUBLIC

0449 PM     HAIL             1 SW CLEMENTSON         48.68N 94.45W
05/25/2008  E0.88 INCH       LAKE OF THE WOODS  MN   PUBLIC

&&

JKAISER
Local storm report, May 25, 5:23 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
623 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 N KELLIHER            48.07N 94.45W
05/25/2008  E1.00 INCH       BELTRAMI           MN   PUBLIC

            QUARTER SIZE HAIL 1.5 INCHES DEEP.

&&

PJR

The radar

The Fargo/Grand Forks radar (KMVX), 146 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pembina

When
May 25, 6:19 PM CST
Where
Pembina County, 4.19 mi WNW of Hamilton
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
48.830, -97.530

A brief tornado touchdown occurred in an open field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105450.